Kentucky, 2008

Hail and Damaging Winds in Kentucky, June 9, 2008

June 9, 2008 · NWS LMK · 26 events in 13 counties and zones

A line of severe thunderstorms produced damaging winds and small hail across Central Kentucky late in the evening on June 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A line of severe thunderstorms produced damaging winds and small hail across Central Kentucky late in the evening on June 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 9, 4:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 9, 4:52 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
652 PM EDT MON JUN 9 2008

.SHORT TERM (TONIGHT AND TOMORROW)...

WATER VAPOR SATELLITE AND MODELS CONFIRM A PROGRESSIVE TROUGH NOW
CENTERED ACROSS THE EASTERN PLAINS. THE REMNANTS OF LAST NIGHTS
CONVECTION ACROSS NORTHERN OKLAHOMA HAS MOVED SOUTH TOWARDS THE RED
RIVER. SHOWERS AND SOME THUNDERSTORMS CONTINUE ACROSS WESTERN
MISSOURI UNDER AN AREA OF LIFT ASSOCIATED WITH THE RIGHT ENTRANCE
REGION OF THE JET STREAM.

MAIN HIGHLIGHT IN THE SHORT TERM ARE CONVECTION CHANCES THIS EVENING
THROUGH TOMORROW AFTERNOON. THE AFOREMENTIONED TROUGH WILL
DE-AMPLIFY AND QUICKLY MOVE ACROSS THE GREAT LAKES...TRAILING A
WEAKENING COLD FRONT THAT WILL MOVE SOUTHEAST OF THE OHIO RIVER BY
AROUND DAWN. WEAK LOW PRESSURE WILL DEVELOP LATE THIS AFTERNOON
ACROSS SOUTHEAST MISSOURI AND MOVE ACROSS CENTRAL INDIANA BY EARLY
TOMORROW. THIS WILL INITIALLY DELAY THE MOVEMENT OF THE FRONT AND
KEEP IT WEST OF OUR FORECAST AREA THROUGH EARLY EVENING.

STRONG STORMS NOW EXTEND ALONG A PREVIOUS OUTFLOW BOUNDARY FROM JUST
NORTHWEST OF PADUCAH...TO JUST WEST OF INDIANAPOLIS. HOWEVER...WITH
MID LEVEL FLOW GENERALLY PARALLEL TO THE OUTFLOW BOUNDARY...THESE
STORMS WILL ONLY SLOWLY MOVE EAST. FEEL THAT THEY MAY ONLY AFFECT
OUR EXTREME NORTHWESTERN COUNTIES IN SOUTHWEST INDIANA DURING THE
LATE AFTERNOON AND EVENING.

FOR EARLY TOMORROW MORNING...SCATTERED STORMS WILL FINALLY MOVE EAST
TOWARD CENTRAL KENTUCKY. EXPECT A WEAKENING TREND DUE TO A LOSS OF
SURFACE STABILITY AND A LACK OF UPPER AIR DYNAMICS...WHICH WILL MOVE
NORTH TOWARDS THE GREAT LAKES. WILL CONTINUE WITH 40 TO 50% POPS
THROUGH EARLY TOMORROW AFTERNOON...ENDING FROM NORTHWEST TO
SOUTHEAST BY MID AFTERNOON.

BY LATE IN THE AFTERNOON...SLIGHTLY COOLER AIR WILL ARRIVE BEHIND
THE FRONT AND WINDS WILL SHIFT TOWARDS THE NORTHWEST.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...

TUESDAY NIGHT-THURSDAY NIGHT...

UPPER-LEVEL ZONAL FLOW SWITCHES QUICKLY TO AN AMPLIFIED TROUGHING
OVER THE WEST AND RIDGING OVER THE SOUTHEAST CONUS. THIS RIDGE
SHOULD HOLD DURING THIS TIME FRAME...KEEPING CONDITIONS MOSTLY DRY
AND WARMING UP. HOWEVER...SWRLY FLOW ON THE BACK SIDE OF THE SERN
CONUS HIGH COULD ADVECT ENOUGH MOISTURE IN TO GENERATE ISOLATED
AFTERNOON/EVENING PULSE STORMS. THINK THE BEST CHANCE OF THIS WOULD
BE ON THURSDAY AND MAY INSERT A 20 POP IN THE GRIDS...BUT AM LEANING
TOWARD KEEPING THE CWA DRY FOR NOW. HIGHS BACK UP TO THE LOW 90S BY
THURSDAY WILL BE LIKELY.

FRIDAY-SATURDAY...

TROUGHING OVER THE WRN CONUS WILL PUSH A COOL FRONT THROUGH THE
REGION FRIDAY NIGHT THROUGH SATURDAY. DYNAMICS LOOK RELATIVELY
MEAGER WITH THIS FRONT...BUT PWATS AND INSTABILITY ARE HIGH SO THINK
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL FOR THE MOST PART.
FRONT LOOKS TO BE EAST OF THE AREA BY THE AFTERNOON HOURS...SO END
POPS BEFORE 00Z SUNDAY. WILL GO A LITTLE BELOW GUIDANCE ON SATURDAY
FOR HIGHS WITH CLOUDS AND PRECIP EXPECTED.

SUNDAY-MONDAY...

HIGH PRESSURE SETTLES INTO THE REGION LATE IN THE WEEKEND WITH A
SLOW WARM UP. FOLLOWED THE ECMWF MORE FOR HIGHS THINKING THAT GFS IS
A LITTLE TOO AMPLIFIED WITH ITS NW FLOW AND COOLISH TEMPS DURING
THIS PERIOD. WENT AT OR ABOVE HPC VALUES FOR HIGHS.

&&

.AVIATION (00Z TAFS)...

LATE AFTERNOON CONVECTION HAS NOW BEGUN TO POP ACROSS CENTRAL
KENTUCKY EARLY THIS EVENING.  STORMS ARE GENERALLY OF THE PULSE TYPE
VARIETY WHERE THEY DEVELOP AND FALL APART RATHER QUICKLY.
CONVECTION ACROSS KENTUCKY SHOULD START TO WANE WITH THE LOSS OF
HEATING.  HOWEVER...BROKEN LINE OF CONVECTION TO OUR WEST MAY MOVE
TOWARDS KSDF AND KBWG AROUND 06Z OR LATER.  THERE IS STILL QUITE A
BIT OF UNCERTAINTY ABOUT AREAL COVERAGE AT THIS TIME...SO WILL
CONTINUE VCTS IN THE TAFS FOR NOW.

SOUTHWEST WINDS LOOK TO INCREASE OVERNIGHT WITH 25 TO 35 KTS AROUND
2KFT DUE TO NOCTURNAL LOW-LEVEL JET MOVING EAST INTO THE REGION.
THIS WILL PRODUCE SOME WIND SHEAR WHICH IS CLOSE TO INSERTION INTO
THE TAFS...ESPECIALLY AT KSDF/KBWG.

A WEAK COLD FRONT WILL CROSS THE AREA AROUND 12Z...WINDS WILL SHIFT
TO THE NORTHWEST...BUT BECOME LIGHT DURING THE DAY TOMORROW.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

SHORT TERM...JSD
LONG TERM....AL
AVIATION.....MJ
Hazardous weather outlook, Jun 9, 1:30 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON JUN 9 2008

INZ078-079-090>092-KYZ023>043-045>049-053>057-061>067-070>078-081-
082-101930-
SCOTT IN-JEFFERSON IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM EDT (230 PM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED...MOSTLY TOWARDS THE MORNING
HOURS. THESE STORMS ARE CAPABLE OF PRODUCING GUSTY
WINDS...LIGHTNING...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY AS A
COOL FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

INZ076-077-083-084-089-101930-
ORANGE IN-WASHINGTON IN-DUBOIS IN-CRAWFORD IN-PERRY IN-
330 PM EDT (230 PM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
PORTIONS OF SOUTH CENTRAL INDIANA WEST OF INTERSTATE 65. STORMS
THIS EVENING MAY PRODUCE SMALL HAIL AND STRONG WIND GUSTS.

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT. THESE STORMS ARE
CAPABLE OF PRODUCING GUSTY WINDS...LIGHTNING...AND BRIEF HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY THROUGH SATURDAY AS A
COOL FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JSD/AL

In the hours before

Special weather statement, Jun 9, 4:53 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
653 PM EDT MON JUN 9 2008

KYZ028-100000-
HARDIN KY-
INCLUDING THE CITIES OF...ELIZABETHTOWN...FORT KNOX
653 PM EDT MON JUN 9 2008

...THUNDERSTORMS MOVING ACROSS HARDIN COUNTY...

A CLUSTER OF THUNDERSTORMS WILL MOVE ACROSS HARDIN COUNTY THROUGH
8PM EDT. IN ADDITION TO DANGEROUS LIGHTNING...SMALL PEA SIZED
HAIL AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

The radar

The Louisville radar (KLVX), 66 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Grayson

When
June 9, 5:00 PM CST
Where
Grayson County, 0.88 mi NW of Broad Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -86.090

Hail, Grayson

When
June 9, 5:04 PM CST
Where
Grayson County, 0.88 mi NW of Broad Ford
Measured
1 in hail
Reported by
Public
Coordinates
37.390, -86.090

Thunderstorm Wind, Washington

When
June 9, 8:40 PM EST
Where
Washington County, 2.97 mi SSW of Mackville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.690, -85.090

Trees down across Tick Road.

Thunderstorm Wind, Washington

When
June 9, 8:52 PM EST
Where
Washington County, 0.69 mi N of Willisburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -85.120

Several trees down across the county.

Thunderstorm Wind, Marion

When
June 9, 8:58 PM EST
Where
Marion County, 1.1 mi W of New Market
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.500, -85.340

Barn blown down in St. Joseph.

Thunderstorm Wind, Anderson

When
June 9, 9:00 PM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.030, -84.890

Trees down across the county.

Thunderstorm Wind, Anderson

When
June 9, 9:00 PM EST
Where
Anderson County, Lawrenceburg
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.030, -84.900

Trees blown down along with outdoor furniture and a mailbox.

Hail, Cumberland

When
June 9, 8:02 PM CST
Where
Cumberland County, 0.55 mi E of Bow
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.750, -85.320

Penny size hail reported 4 miles southeast of Burkesville.

Hail, Monroe

When
June 9, 8:02 PM CST
Where
Monroe County, 1.49 mi NNE of Harlan Xrds
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.670, -85.690

Penny size hail reported 2 miles south of Tompkinsville.

Thunderstorm Wind, Cumberland

When
June 9, 8:04 PM CST
Where
Cumberland County, 0.69 mi N of Burkesville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.790, -85.370

Trees reported down.

Hail, Adair

When
June 9, 8:30 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.100, -85.310

Thunderstorm Wind, Adair

When
June 9, 8:30 PM CST
Where
Adair County, 0.55 mi W of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -85.310

Trees down across the county.

Thunderstorm Wind, Adair

When
June 9, 8:34 PM CST
Where
Adair County, 1.38 mi S of Garlin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.100, -85.250

Some trees reported down near Columbia.

Thunderstorm Wind, Taylor

When
June 9, 9:45 PM EST
Where
Taylor County, 0.55 mi E of Acton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.350, -85.240

Trees down near Campbellsville.

Thunderstorm Wind, Taylor

When
June 9, 10:05 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.350, -85.350

Some trees down in Campbellsville.

Thunderstorm Wind, Boyle

When
June 9, 10:30 PM EST
Where
Boyle County, 0.88 mi NE of Junction City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.590, -84.790

Trees reported down near Junction City.

Thunderstorm Wind, Bourbon

When
June 9, 10:40 PM EST
Where
Bourbon County, 0.88 mi SW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.210, -84.260

Trees and power lines down in Paris.

Thunderstorm Wind, Anderson

When
June 9, 10:46 PM EST
Where
Anderson County, 0.54 mi E of Lawrenceburg
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.030, -84.890

Hail, Fayette

When
June 9, 10:56 PM EST
Where
Fayette County, 0.69 mi S of Lexington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -84.500

Penny size hail reported 2 miles west of Lexington.

Thunderstorm Wind, Jessamine

When
June 9, 11:01 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.880, -84.580

Trees reported fallen on two vehicles.

Hail, Jessamine

When
June 9, 11:02 PM EST
Where
Jessamine County, 0.88 mi NW of Nicholasville
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.880, -84.580

Trees also reported down in addition to penny size hail.

Thunderstorm Wind, Fayette

When
June 9, 11:05 PM EST
Where
Fayette County, 1.49 mi NNW of Jonestown
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -84.510

Thunderstorm Wind, Fayette

When
June 9, 11:18 PM EST
Where
Fayette County, 1.29 mi ESE of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.040, -84.480

Trees down near Lexington.

Thunderstorm Wind, Bourbon

When
June 9, 11:25 PM EST
Where
Bourbon County, 0.88 mi SW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -84.260

Several trees reported down across the county.

Thunderstorm Wind, Bourbon

When
June 9, 11:25 PM EST
Where
Bourbon County, 0.88 mi SW of Paris
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.210, -84.260

Several trees reported down across the county.

Thunderstorm Wind, Harrison

When
June 9, 11:25 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.390, -84.300

Several trees reported down across the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103200, 103201, 103207, 103208, 103209, 103210, 103226, 103202, 103203, 103211, 103204, 103212, 103213, 103214, 103215, 103216, 103217, 103224, 103205, 103219, 103206, 103225, 103220, 103221, 103222, 103223.